Alert archive / Oregon / Wind Advisories in 2017
Wind Advisory 5, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Feb 3, 2017, 5:17 AM PST for Union County, Oregon. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2017, 5:17 AM PST (13:17 UTC)
- Expired
- Feb 3, 2017, 8:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Pendleton, OR
County Union County, OR
The radar
The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 1.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330 WWUS76 KPDT 031317 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 517 AM PST FRI FEB 3 2017 ...VERY WINDY ACROSS THE SOUTHERN GRANDE RONDE VALLEY INTO THIS EVENING... .A PACIFIC STORM SYSTEM HAS CAUSE PRESSURE GRADIENTS TO TIGHTEN ACROSS THE SOUTHERN GRANDE RONDE VALLEY THIS MORNING. AS SUCH... WINDS HAVE BECOMING VERY WINDY. ORZ049-032300- /O.NEW.KPDT.WI.Y.0005.170203T1317Z-170204T0400Z/ GRANDE RONDE VALLEY- 517 AM PST FRI FEB 3 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING FOR LADD AND PYLES CANYONS... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND ADVISORY FOR LADD AND PYLES CANYONS...WHICH IS IN EFFECT UNTIL 8 PM PST THIS EVENING. * WINDS...SOUTH 30 TO 40 MPH WITH GUSTS UP TO 50 MPH ACROSS THE SOUTH END OF THE VALLEY. ELSEWHERE...WINDS WILL RUN 15 TO 25 MPH WITH GUSTS TO NEAR 40 MPH. * TIMING...THE STRONG WINDS WILL CONTINUE OFF AND ON THROUGH TODAY...THEN GRADUALLY DECREASE THIS EVENING. * IMPACTS...BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL ON AREA ROADS DIFFICULT...INCLUDING INTERSTATE 84. STRONG WINDS MAY BLOW DOWN TREE LIMBS...SMALL TREES...AND POWER LINES. SCATTERED POWER OUTAGES MAY BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
844 WWUS76 KPDT 032251 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 251 PM PST FRI FEB 3 2017 ...VERY WINDY ACROSS THE SOUTHERN GRANDE RONDE VALLEY INTO THIS EVENING... ORZ049-040400- /O.CON.KPDT.WI.Y.0005.000000T0000Z-170204T0400Z/ GRANDE RONDE VALLEY- 251 PM PST FRI FEB 3 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING FOR LADD AND PYLES CANYONS... * WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THE STRONG WINDS WILL CONTINUE THROUGH THE EVENING THEN DIMINISH OVERNIGHT. * IMPACTS...DIFFICULT DRIVING CONDITIONS ALONG THE INTERSTATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR MORE ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
669 WWUS76 KPDT 040348 NPWPDT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 748 PM PST FRI FEB 3 2017 ORZ049-040500- /O.EXP.KPDT.WI.Y.0005.000000T0000Z-170204T0400Z/ GRANDE RONDE VALLEY- 748 PM PST FRI FEB 3 2017 ...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING FOR LADD AND PYLES CANYONS... THE WIND ADVISORY FOR THE SOUTHERN GRANDE RONDE VALLEY NEAR LADD AND PYLES CANYONS WILL EXPIRE AT 8 PM. VERY STRONG WINDS ARE NO LONGER OCCURRING THERE BUT IT WILL REMAIN BREEZY FOR THE REMAINDER OF THE EVENING AND SLOWLY DIMINISH OVERNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 3, 3:45 AM PST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 3, 3:45 AM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
345 AM PST Fri Feb 3 2017
Updated Aviation Discussion
.SHORT TERM...Today through Saturday night...An upper low, currently
near 43N/131W, will push a couple of waves east-northeast across the
Pacific Northwest this morning and late this afternoon/early this
evening. The morning wave will mainly produce snow as the cold air
mass over the region will remain rather deep. There is some
potential for some light freezing rain over portions of southwest
Deschutes county and the southern portion of the John Day Basin as
warmer begins move north into the area. The second wave will bring a
mix of precip types as the warm air will spread further into the
region behind the first wave. Snow, rain, freezing rain and sleet
will all be possible over our Oregon zones this afternoon. The mixed
precip will work into portions of southeast Washington late this
afternoon and this evening. The remnants of the upper low will move
across the region overnight tonight, continuing varying chances of
precip. Again precip types will be mixed, though rain will become
more predominant across our Oregon zones as the night progresses.
Will continue all current warnings and advisories for now, though a
few of the warnings look to be low end, or even marginal
(Yakima/Kittitas valleys). Temps will warm above freezing above
3000 ft across our Oregon zones this afternoon. These rising temps
will then work gradually into our Washington zones and lower
elevations of our Oregon zones tonight and Saturday morning. Another
upper low will develop off Vancouver Island late tonight through
Saturday. Thus will continue to see a moist southwest flow aloft
across the region Saturday and Saturday night. This flow will bring
further chances of precip, favoring the higher terrain. Snow levels
will be higher Saturday afternoon through Saturday night, with snow
mainly expected over the higher terrain. Locally windy and gusty
conditions can be expected through the period, especially across the
south end of the Grande Ronde valley. 90
.LONG TERM...Sunday through Thursday...Periods of mountain
snow...low elevation rain or rain/snow mix...and gusty winds can be
expected through the extended period. A positive tilt and elongated
upper level trough offshore on Sunday will mainly bring rain and
snow to the Cascades and the Kittitas/Yakima Valleys with snow
levels around 2000-3000 feet while the remainder of the forecast
area will only have a slight chance of rain and mountain snow where
the flow is more anticyclonic. The upper trough will track eastward
Sunday night and Monday...increasing precipitation chances across
the area and lowering snow levels down to near 1000 feet in south
central Washington and north central Oregon and 2000-3000 feet in
central and northeast Oregon. This does not look to be a big snow
producer but there will be at least several inches of snow in many
of the mountain zones. Winds will also increase ahead of the system
in the Grande Ronde Valley...the Blue Mtn Foothills...and locally in
Central OR and in most areas on Monday as the trough makes its way
east of the Cascades. A westerly flow will follow the system and
will bring a good chance of snow in the mountains and a slight
chance to a chance of snow or rain/snow mix elsewhere from Monday
night through Tuesday night. The latest GFS and ECMWF are trending
toward drier conditions (except along the Cascade Range) Wednesday
through Thursday when an upper level ridge strengthens over
WA/OR...but will keep a chance of rain and high elevation snow with
snow levels increasing to around 5000-7500 feet in most areas on
Thursday...but PoPs could be lowered if the 12Z runs continue to
advertise the strengthening ridge. Wister
&&
.AVIATION...12Z TAFs...As stated in the short term discussion...an
upper low off the Eastern Pacific will send several waves across
WA/OR and will bring precipitation to the forecast area today and
tonight. One wave Thursday night did little in the way of snow but
a stronger one over western OR will spread moisture this morning
with snow developing in all TAF sites by noon. There is little
evidence of warmer air aloft at this time but should begin to
increase in Central OR over the next several hours. All TAF sites
with the exception of KYKM should see a transition of snow...to a
mixture of snow and sleet...then freezing rain. Surface temperatures
should warm to above freezing at KRDM, KBDN, KPDT, and KALW. The
deep cold air to the north will keep precipitation in the form of
snow at KYKM. Winds will be mostly light but pick up from the south
at 10 to 15 KT at KBDN and KRDM this evening. Wister
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 28 27 44 35 / 100 70 40 40
ALW 30 29 44 36 / 90 70 60 40
PSC 27 25 38 34 / 90 50 30 20
YKM 28 23 37 31 / 80 40 40 30
HRI 28 26 39 34 / 100 50 30 30
ELN 26 21 34 28 / 80 50 50 40
RDM 36 33 48 32 / 90 50 30 30
LGD 35 34 43 34 / 90 60 60 60
GCD 40 36 47 32 / 90 60 30 40
DLS 30 29 40 34 / 90 60 60 70
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 AM PST Saturday for ORZ041-044-507-
508-510.
Winter Weather Advisory until 7 AM PST Saturday for ORZ049-503.
Winter Storm Warning until 1 PM PST Saturday for ORZ050-502.
Winter Weather Advisory until 4 AM PST Saturday for ORZ505-506-
511.
Winter Storm Warning until 4 AM PST Saturday for ORZ509.
WA...Winter Storm Warning until 10 AM PST Saturday for WAZ024.
Winter Storm Warning until 1 PM PST Saturday for WAZ030.
Winter Weather Advisory until 10 AM PST Saturday for WAZ028-029.
Winter Storm Warning until 4 PM PST Saturday for WAZ520-521.
Winter Storm Warning until 10 AM PST Saturday for WAZ026-027.
&&
90/85/85Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.